Arkansas, 2009

Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009

May 1 to 3, 2009 · NWS LZK · 26 events in 17 counties and zones

A warm, moist, unstable air mass was over Arkansas at the beginning of May. Areas of low pressure aloft moving across the state triggered scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$689,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A warm, moist, unstable air mass was over Arkansas at the beginning of May. Areas of low pressure aloft moving across the state triggered scattered thunderstorms.

At North Little Rock and Morrilton, the rain contributed to making it the wettest May ever recorded in those cities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 1, 5:48 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 1, 5:48 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
648 PM CDT FRI MAY 1 2009

.AVIATION...
MVFR AND TEMPORARY IFR CONDITIONS WILL OCCUR ACROSS THE NORTH OVER
THE NEXT SEVERAL HOURS...AS SOME RAPIDLY DEVELOPING THUNDERSTORMS
SCALE ACROSS THE BOUNDARY. SCATTERED SHOWERS AND THUNDERSTORMS
WILL LIKELY RE DEVELOP AS THIS BOUNDARY MOVES SOUTH AND STALLS
OVERNIGHT...ESPECIALLY ALONG THE NORTH HALF OF THE STATE WITH
LESSER CHANCES SOUTH.

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT FRI MAY 1 2009/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
COLD FRONT SLIDING INTO ARKANSAS FROM THE NORTH THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE
FRONT...AND A FEW STORMS COULD BECOME SEVERE IN THE NORTHERN
HALF OF ARKANSAS.

THE FRONT WILL PUSH TOWARD CENTRAL SECTIONS OF THE STATE
LATER TONIGHT/SATURDAY AND WILL STALL. THE FRONT WILL SEPARATE
WARM/HUMID AIR TO ITS SOUTH FROM MUCH COOLER CONDITIONS FARTHER
NORTH. ISENTROPIC LIFT WILL BECOME IMPRESSIVE ALONG AND NORTH
OF THE FRONT...WITH HEAVY TO EXCESSIVE PRECIPITATION OVER THE
NORTHERN COUNTIES.

A STORM SYSTEM WILL TRACK ALONG THE FRONT FROM THE SOUTHERN PLAINS
SATURDAY NIGHT/SUNDAY...AND WILL DRAG THE FRONT TO THE SOUTH.
THE PRECIPITATION SHIELD WILL FOLLOW THE FRONT INTO CENTRAL AND
PORTIONS OF SOUTHERN ARKANSAS. AGAIN...AREAS OF HEAVY RAIN ARE
EXPECTED.

POSTED A FLASH FLOOD WATCH FOR ABOUT THE NORTHERN TWO THIRDS
OF ARKANSAS THROUGH SUNDAY. THREE TO SIX INCH RAINFALL AMOUNTS
ARE EXPECTED IN THE WATCH AREA...WITH LOCALLY MORE.

IN ADDITION TO THE FLOODING CONCERN THIS WEEKEND...ISOLATED
SEVERE STORMS WILL REMAIN POSSIBLE. HOWEVER...HIGH WATER WILL
BE THE MAIN STORY IN THE DAYS AHEAD.

PRECIPITATION WILL FINALLY END EARLY MONDAY AS THE FRONT EXITS
TO THE SOUTHEAST. THE SHORT TERM WILL END ON A DRY NOTE.

LONG TERM...TUESDAY THROUGH FRIDAY
ZONAL FLOW WILL CONTINUE ACROSS THE AREA ON TUESDAY...AND A CHANGE
WILL TAKE PLACE ON WEDNESDAY AS A SHORTWAVE IS EXPECTED TO MOVE
ACROSS THE AREA. AT THE SURFACE A WEAK COOL FRONT WILL APPROACH FROM
THE NORTHWEST AND PUSH ACROSS THE STATE. THE COMBINATION OF THE
SHORTWAVE AND FRONTAL BOUNDARY SHOULD SERVE AS A CATALYST FOR THE
DEVELOPMENT OF CONVECTION.

BY LATE THURSDAY A SOUTHERLY SURFACE FLOW SHOULD RETURN AT THE
SURFACE WITH NWLY FLOW ALOFT. WEAK SHORTWAVES SHOULD RIPPLE THROUGH
THE NWLY FLOW DURING THE REMAINDER OF THE EXTENDED FORECAST
PERIOD...SO I WILL CONTINUE TO MENTION THE POSSIBILITY OF LOW POPS
IN THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     61  68  57  64 /  60  60  90  80
CAMDEN AR         66  81  66  75 /  30  30  50  70
HARRISON AR       57  65  54  62 /  70  90  90  70
HOT SPRINGS AR    65  77  64  70 /  40  50  70  80
LITTLE ROCK   AR  65  75  63  70 /  40  50  70  80
MONTICELLO AR     67  80  67  76 /  30  30  50  70
MOUNT IDA AR      65  77  63  69 /  40  50  80  80
MOUNTAIN HOME AR  56  64  54  61 /  70  90  90  70
NEWPORT AR        62  69  58  65 /  50  60  80  80
PINE BLUFF AR     66  78  65  73 /  30  40  50  70
RUSSELLVILLE AR   63  73  59  65 /  50  60  90  80
SEARCY AR         64  73  60  67 /  40  50  80  80
STUTTGART AR      65  76  64  71 /  40  50  60  80
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ARKANSAS-BAXTER-
BOONE-CLARK-CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-GRANT-HOT
SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

&&

AVIATION...61
Hazardous weather outlook, May 1, 3:30 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 PM CDT FRI MAY 1 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
430 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL BE SLIDING INTO ARKANSAS FROM THE NORTH THIS
EVENING...BRING SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN TO
THE AREA. A FEW OF THESE STORMS COULD BECOME SEVERE...MAINLY IN THE
NORTHERN HALF OF THE STATE. THE BIGGEST THREAT WILL BE LARGE
HAIL...AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR THE NORTH HALF OF THE STATE UNTIL LATE THIS EVENING.

ALSO HEAVY TO EXCESSIVE RAIN WILL DEVELOP LATER TONIGHT AND SATURDAY
ACROSS NORTHERN ARKANSAS. WITH ALREADY SATURATED GROUND DUE TO
RECENT RAIN...IT WILL NOT TAKE MUCH ADDITIONAL PRECIPITATION TO
RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM
THIS EVENING THROUGH SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL MOVE SOUTH INTO CENTRAL ARKANSAS ON SATURDAY...WITH
SHOWERS AND THUNDERSTORMS CONTINUING. AGAIN...ANY STORM THAT
DEVELOPS WILL HAVE TO POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.
THIS FRONT WILL NOT MOVE OUT OF THE STATE UNTIL LATE ON MONDAY. WITH
THE PROLONGED PERIOD OF RAINFALL...FLASH FLOODING WILL BE A
CONCERN...AS AVERAGE RAINFALL AMOUNTS WILL BE BETWEEN 2 AND 5
INCHES...WITH SOME LOCATIONS POSSIBLY RECEIVING UP TO SIX INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/61

In the hours before

Local storm report, May 1, 3:01 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
401 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 NW CABOT              35.00N 92.06W
04/30/2009  E0.88 INCH       LONOKE             AR   PUBLIC

&&

56
Special weather statement, May 1, 6:27 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
727 PM CDT FRI MAY 1 2009

ARZ065-069-020055-
DESHA-DREW-
727 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR DESHA AND DREW COUNTIES UNTIL 755 PM
CDT...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SELMA...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

61

The radar

The Western Arkansas radar (KSRX), 107 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 6 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Newton

When
May 1, 7:27 PM CST to 7:28 PM CST
Where
Newton County, 1.63 mi NNW of Walnut to 1.59 mi N of Walnut
Rating
EF0
Path length
0.66 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.803, -93.356

Trees were knocked down and a small shed was destroyed.

Hail, Newton

When
May 1, 7:30 PM CST
Where
Newton County, Deer
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.830, -93.220

Hail, Johnson

When
May 1, 8:10 PM CST
Where
Johnson County, 3 mi NE of Ozone
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.661, -93.412

Tornado, Pope

When
May 1, 8:11 PM CST to 8:12 PM CST
Where
Pope County, 0.55 mi WSW of Simpson to 0.34 mi SW of Simpson
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.596, -93.139

A tornado knocked down some trees in the Ozark National Forest.

Hail, Conway

When
May 1, 9:12 PM CST
Where
Conway County, Jerusalem
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.400, -92.820

Flash Flood, Conway

When
May 1, 10:00 PM CST to 10:30 PM CST
Where
Conway County, Cleveland to 1.09 mi S of Cleveland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.420, -92.720

Flooding occurred on Arkansas Highway 95 south of Cleveland.

Flash Flood, Conway

When
May 1, 10:00 PM CST to 10:30 PM CST
Where
Conway County, Center Ridge to 1.83 mi SSE of Plumerville
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.370, -92.570

Flooding occurred on Arkansas Highway 124 in Jerusalem. A family was trapped inside a mobile home due to high water. Several streets in Morrilton were closed due to flooding. A fishing pier on Lake Overcup was partially submerged.

Flash Flood, Faulkner

When
May 1, 10:50 PM CST to 11:30 PM CST
Where
Faulkner County, 2 mi SW of Damascus to 1.59 mi NE of Martinville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.340, -92.445

Arkansas Highway 124 was covered in water. Vehicles were unable to drive through.

Hail, Faulkner

When
May 1, 10:50 PM CST
Where
Faulkner County, 2 mi SW of Damascus
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.340, -92.445

Flash Flood, White

When
May 2, 7:18 AM CST to 9:00 AM CST
Where
White County, 2.41 mi SSW of Mc Rae to 1.96 mi S of Mc Rae
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.086, -91.829

Vinity Road was impassible due to high water.

Flash Flood, Pulaski

When
May 2, 9:21 AM CST to 10:00 AM CST
Where
Pulaski County, 0.93 mi SSW of Levy to 0.76 mi NNE of Levy
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.787, -92.273

Minor street flooding occurred on Camp Robinson Road.

Flash Flood, Lonoke

When
May 2, 9:21 AM CST to 12:00 PM CST
Where
Lonoke County, 1.37 mi NNW of Sylvania to 1.96 mi SE of Mountain Spgs
Cause
Heavy Rain
Property damage
$200,000
Reported by
Newspaper
Coordinates
34.987, -91.942

Approximately 20 homes had water in their garages in Cabot. A number of county roads were damaged.

Flash Flood, Pulaski

When
May 2, 11:00 AM CST to 3:00 PM CST
Where
Pulaski County, 1.27 mi SW of (Ork)no Little Rock Arpt to 1.01 mi WNW of (Ork)no Little Rock Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.819, -92.268

Minor flooding occurred on Remount Road.

Flash Flood, Logan

When
May 2, 12:00 PM CST to 1:00 PM CST
Where
Logan County, 1.01 mi NE of Joyland to 1.91 mi ENE of Golden City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.061, -93.868

Flooding occurred in the Grayson area. Jack Creek Road and Golden City Road were flooded. Two houses were evacuated.

Thunderstorm Wind, Cleveland

When
May 2, 1:30 PM CST
Where
Cleveland County, Rison
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.950, -92.180

Trees blocked roadways and knocked down power lines in the area. An oak tree fell across Arkansas Highway 35 South at Rison blocking both lanes of traffic. A large pine tree fell in a resident's yard on Arkansas Highway 133 north of Rison, breaking an underground water line.

Hail, Lincoln

When
May 2, 2:15 PM CST
Where
Lincoln County, Glendale
Measured
0.75 in hail
Reported by
Public
Coordinates
33.970, -91.970

Flash Flood, Clark

When
May 2, 3:37 PM CST to 7:00 PM CST
Where
Clark County, 0.86 mi S of Degray to 3.69 mi WNW of Gum Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.168, -93.149

Minor flooding occurred on several county roads.

Hail, Drew

When
May 2, 3:56 PM CST
Where
Drew County, 10 mi S of Monticello
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.485, -91.800

Thunderstorm Wind, Drew

When
May 2, 3:56 PM CST
Where
Drew County, Brandon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.720, -91.920

A tree fell on Arkansas Highway 35 North.

Flash Flood, Calhoun

When
May 2, 5:00 PM CST to 10:00 PM CST
Where
Calhoun County, 2.49 mi WNW of Woodberry to 2.8 mi SW of Woodberry
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.594, -92.560

Flooding occurred on County Road 95 and Woodberry Road.

Flash Flood, Hot Spring

When
May 2, 5:00 PM CST to 7:00 PM CST
Where
Hot Spring County, 0.57 mi SSE of Lambert to 1.01 mi SSE of Lambert
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.323, -93.215

Finch Road and Broken Bow Road were closed due to flooding.

Flash Flood, Cleveland

When
May 2, 5:00 PM CST to 9:00 PM CST
Where
Cleveland County, Randall to Staves
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.030, -92.030

Several unpaved roads were washed out across the county. Road washouts occurred north of Kingsland and in Rison.

Flash Flood, Cleburne

When
May 3, 2:00 AM CST to 3:00 AM CST
Where
Cleburne County, 1.06 mi WNW of Pearson to 0.63 mi NW of Quitman
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.435, -92.148

Flooding occurred on Bettis Mountain Road and Cadron Creek Road. The Cadron Creek Bridge was under water.

Flash Flood, Clark

When
May 3, 2:30 AM CST to 10:00 AM CST
Where
Clark County, 2.68 mi NE of Gravel Jct to 1.84 mi SE of Caddo Vly
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.056, -92.896

Arkansas Highway 128 was closed due to water covering the road. Also, Arkansas Highway 7 and Arkansas Highway 51 south of Arkadelphia were closed due to high water. Numerous county roads were flooded as well.

Flash Flood, Ouachita

When
May 3, 3:00 AM CST to 10:00 AM CST
Where
Ouachita County, 3.17 mi E of Lester to 1.43 mi ENE of Troy
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
33.658, -92.866

Portions of Arkansas Highway 7 north of Camden were barricaded for a period of time due to high water. Also, county roads 88, 223, 234, 96, and 11 were flooded.

Flash Flood, Drew

When
May 3, 3:30 AM CST to 10:00 AM CST
Where
Drew County, 2.1 mi NW of Wilmar to 0.5 mi S of Old Union
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.652, -91.956

Several county roads outside of Monticello were closed due to high water.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157859, 159502, 159504, 157860, 159505, 159513, 165037, 159495, 159506, 175983, 159496, 165034, 159497, 159528, 165031, 159507, 159498, 159508, 159539, 159538, 159545, 165022, 159525, 159499, 159500, 159501.